Thunderstorm Wind, Smyth
- When
- July 2, 3:15 PM EST
- Where
- Smyth County, Sevenmile Ford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.817, -81.617
Isolated severe thunderstorms brought severe weather to parts of Virginia. One storm occurring in the town of Sevenmile Ford near Interstate 81 Exit 39, produced severe winds that both flipped a porch over its associated house, and also blew down a motel sign.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated severe thunderstorms brought severe weather to parts of Virginia. One storm occurring in the town of Sevenmile Ford near Interstate 81 Exit 39, produced severe winds that both flipped a porch over its associated house, and also blew down a motel sign. The same storm produced nickel size hail. A second storm produced damaging winds that downed some trees near the town of Blairs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:47 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT SUN JUL 2 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... CONVECTION FIRING EARLIER TODAY THAN SATURDAY...AND AGAIN LEE OF THE NC BLUE RIDGE AND ACROSS SE WV/HIGHLANDS. ISOLATED CONVECTION SHOULD WANE BY 23Z SIMILAR TO YESTERDAY. FORECAST CHALLENGE WILL BE PICKING OUT INDIVIDUAL SHORTWAVES MOVING ALONG WESTERLY FLOW...AND HOW FAR SOUTH THIS WILL SEND ANY CONVECTIVE SYSTEMS. SIMILAR THINKING AS YESTERDAY...IN KEEPING THE MCS MOVING ACROSS THE SRN GTLAKES INTO PA. WIND FLOW AND RIPPLE WITH THE SHORTWAVE MAY BRING SOME OF THIS CONVECTION SOUTH TOWARD THE GREENBRIER VALLEY LATE TONIGHT/MONDAY MORNING...BUT AGAIN...POPS ARE LOW. LATER IN THE DAY...SHOULD SEE INCREASED LIFT ON WEST WINDS...WITH SCATTERED/ISOLATED TSRA IN THE FAR WEST DURING THE AFTN. THINKING 12Z GFS OVERDONE WITH BULLSEYE VORT...A LA FEEDBACK ISSUES. ANOTHER ISSUE MONDAY WILL BE HOT TEMPS...BUT DEWPOINTS SHOULD BE WHERE THE HEAT INDEX WILL ONLY APPROACH 100 DEGREES OUT EAST OF LYH AND DAN. LOOKING AGAIN AT CONVECTION WANING DURING EARLY MONDAY EVENING...BUT WILL KEEP SLIGHT CHANCE OVERNIGHT IN THE FAR NW CWA...AS FRONTAL BOUNDARY SAGS FURTHER SOUTH INTO THE OH VLY. TUESDAY WILL BE A BETTER DAY FOR THUNDERSTORM CHANCES AS 8H THETA E RIDGE SETS UP ACROSS THE AREA...W-E. WESTERLY FLOW MAY AGAIN HAMPER DEVELOPEMENT IN LEE OF THE MTNS...SO EXPECT HIGHEST POPS IN THE FAR WEST AGAIN...AND COULD SEE ANOTHER MAX IN THE LEE TROUGH IN THE PIEDMONT. UPPER TROUGH BEGINS PUSHING THE FRONT FURTHER SOUTH TUESDAY NIGHT...WITH PLENTY OF ENERGY/MOISTURE TO KEEP POPS GOING ALL NIGHT TUESDAY. BEST CHANCE OF TSRA STILL APPEARS TO BE IN THE WED TIME FRAME. COULD SEE SEVERAL MCS/S TRAVERSING THE FRONT MID WEEK. WITH MORE CLOUDS AROUND...AT LEAST HIGHER LEVEL CIRRUS FROM UPSTREAM CONVECTION...TEMPS TUE WILL NOT BE AS WARM...THEN BETTER CHANCE OF RAIN WEDNESDAY WILL KEEP TEMPS DOWN IN THE 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... CONTINUING WITH THE ECMWF/ENSEMBLES THROUGH THE EXTENDED LEADS TO SOLUTION CLOSE TO YESTERDAY...WHERE COLD FRONT WILL BACKDOOR THROUGH THE AREA THURSDAY...WITH LINGERING CHANCES INTO THURSDAY EVENING IN THE SOUTH. UPPER TROUGH IS PROGRESSIVE...SO EXPECT DRY WX FRI-SUN...WITH SEASONAL TEMPS...WARMING AGAIN TOWARD SUNDAY AS WE GET ON THE BACK SIDE OF HIGH PRESSURE. && .AVIATION... NO CHANCE OF PRECIPITATION HAS BEEN ADDED TO THE TAFS FOR THIS AFTERNOON SINCE COVERAGE IS EXPECTED TO BE MINOR. SHORT WAVE COMING THROUGH THE OHIO VALLEY TONIGHT WILL BRING A CHANCE OF THUNDERSTORMS TO LWB DURING THE EARLY MORNING AND WILL SPREAD VFR CEILINGS ACROSS THE NORTHERN COUNTY WARNING AREA AFTER 06Z. MVFR FOG AND HAZE ARE EXPECTED AT LYH AND DAN AGAIN TONIGHT BUT THE CEILINGS AT LWB WILL PREVENT VISIBILITIES GETTING VERY LOW DURING THE EARLY MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT/LONG TERM...WHP AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT SUN JUL 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 530 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522253, 5522254, 5522255.